Boundary Layer of Transport Equation with In-Flow Boundary



Consider the steady neutron transport equation in two dimensional convex domains with an in-flow boundary condition. We establish the diffusive limit while the boundary layers are present. Our contribution relies on a delicate decomposition of boundary data to separate the regular and singular boundary layers, novel weighted \(W^{1,\infty }\) estimates for the Milne problem with geometric correction in convex domains, and an \(L^{2m}-L^{\infty }\) framework which yields stronger remainder estimates.



  1. 1.
    Bensoussan, A., Lions, J.-L., Papanicolaou, G.C.: Boundary layers and homogenization of transport processes. Publ. Res. Inst. Math. Sci. 15, 53–157, 1979MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cercignani, C., Illner, R., Pulvirenti, M.: The Mathematical Theory of Dilute Gases. Springer, New York 1994CrossRefGoogle Scholar
  3. 3.
    Chandrasekhar, S.: Radiative Transfer. Clarendon Press, Oxford 1950zbMATHGoogle Scholar
  4. 4.
    Esposito, R., Guo, Y., Kim, C., Marra, R.: Non-isothermal boundary in the Boltzmann theory and Fourier law. Commun. Math. Phys. 323, 177–239, 2013ADSMathSciNetCrossRefGoogle Scholar
  5. 5.
    Guo, Y., Kim, C., Tonon, D., Trescases, A.: Regularity of the Boltzmann equation in convex domain. Invent. Math. 207, 115–290, 2016ADSMathSciNetCrossRefGoogle Scholar
  6. 6.
    Guo, Y., Nguyen, T.: A note on the Prandtl boundary layers. Commun. Pure Appl. Math. 64, 1416–1438, 2011MathSciNetCrossRefGoogle Scholar
  7. 7.
    Guo, Y., Wu, L.: Geometric correction in diffusive limit of neutron transport equation in 2D convex domains. Arch. Rational. Mech. Anal. 226, 321–403, 2017ADSMathSciNetCrossRefGoogle Scholar
  8. 8.
    Guo, Y., Wu, L.: Regularity of Milne problem with geometric correction in 3D. Math. Models Methods Appl. Sci. 27, 453–524, 2017MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kim, C.: Formation and propagation of discontinuity for Boltzmann equation in non-convex domains. Commun. Math. Phys. 308, 641–701, 2011ADSMathSciNetCrossRefGoogle Scholar
  10. 10.
    Larsen, E.W.: A functional-analytic approach to the steady, one-speed neutron transport equation with anisotropic scattering. Commun. Pure Appl. Math. 27, 523–545, 1974MathSciNetCrossRefGoogle Scholar
  11. 11.
    Larsen, E.W.: Solutions of the steady, one-speed neutron transport equation for small mean free paths. J. Math. Phys. 15, 299–305, 1974ADSMathSciNetCrossRefGoogle Scholar
  12. 12.
    Larsen, E.W.: Neutron transport and diffusion in inhomogeneous media I. J. Math. Phys. 16, 1421–1427, 1975ADSMathSciNetCrossRefGoogle Scholar
  13. 13.
    Larsen, E.W.: Asymptotic theory of the linear transport equation for small mean free paths II. SIAM J. Appl. Math. 33, 427–445, 1977MathSciNetCrossRefGoogle Scholar
  14. 14.
    Larsen, E.W., D’Arruda, J.: Asymptotic theory of the linear transport equation for small mean free paths I. Phys. Rev. 13, 1933–1939, 1976ADSMathSciNetCrossRefGoogle Scholar
  15. 15.
    Larsen, E.W., Habetler, G.J.: A functional-analytic derivation of Case’s full and half-range formulas. Commun. Pure Appl. Math. 26, 525–537, 1973MathSciNetCrossRefGoogle Scholar
  16. 16.
    Larsen, E.W., Keller, J.B.: Asymptotic solution of neutron transport problems for small mean free paths. J. Math. Phys. 15, 75–81, 1974ADSMathSciNetCrossRefGoogle Scholar
  17. 17.
    Larsen, E.W., Zweifel, P.F.: On the spectrum of the linear transport operator. J. Math. Phys. 15, 1987–1997, 1974ADSMathSciNetCrossRefGoogle Scholar
  18. 18.
    Larsen, E.W., Zweifel, P.F.: Steady, one-dimensional multigroup neutron transport with anisotropic scattering. J. Math. Phys. 17, 1812–1820, 1976ADSMathSciNetCrossRefGoogle Scholar
  19. 19.
    Li, Q., Lu, J., Sun, W.: Diffusion approximations and domain decomposition method of linear transport equations: asymptotics and numerics. J. Comput. Phys. 292, 141–167, 2015ADSMathSciNetCrossRefGoogle Scholar
  20. 20.
    Li, Q., Lu, J., Sun, W.: A convergent method for linear half-space kinetic equations. ESAIM Math. Model. Numer. Anal. 51, 1583–1615, 2017MathSciNetCrossRefGoogle Scholar
  21. 21.
    Li, Q., Lu, J., Sun, W.: Validity and regularization of classical half-space equations. J. Stat. Phys. 166, 398–433, 2017ADSMathSciNetCrossRefGoogle Scholar
  22. 22.
    Sone, Y.: Kinetic Theory and Fluid Dynamics. Birkhauser, Boston, MA 2002CrossRefGoogle Scholar
  23. 23.
    Sone, Y.: Molecular Gas Dynamics. Theory, Techniques, and Applications. Birkhauser, Boston 2007CrossRefGoogle Scholar
  24. 24.
    Wu, L., Guo, Y.: Geometric correction for diffusive expansion of steady neutron transport equation. Comm. Math. Phys. 336, 1473–1553, 2015ADSMathSciNetCrossRefGoogle Scholar
  25. 25.
    Wu, L., Yang, X., Guo, Y.: Asymptotic analysis of transport equation in annulus. J. Stat. Phys. 165, 585–644, 2016ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsLehigh UniversityBethlehemUSA

Personalised recommendations